Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Lincoln, IL

July 1, 2018Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 1, 2018, 7:18 PM CDT for Shelby County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2018, 7:18 PM CDT (00:18 UTC)
Expired
Jul 1, 2018, 8:15 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Shelby County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS53 KILX 020018
SVRILX
ILC173-020115-
/O.NEW.KILX.SV.W.0101.180702T0018Z-180702T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
718 PM CDT SUN JUL 1 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Shelby County in central Illinois...

* Until 815 PM CDT

* At 718 PM CDT, a severe thunderstorm was located near Tower Hill,
  or 9 miles southwest of Shelbyville, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Shelbyville, Stewardson, Cowden, Tower Hill, Strasburg, Herrick,
  Clarksburg, Sigel, Oconee, Trowbridge and Mode.

This includes Interstate 57 between mile markers 169 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8914 3935 8914 3935 8903 3937 8902
      3945 8847 3922 8847
TIME...MOT...LOC 0018Z 262DEG 20KT 3931 8894 

HAIL...<.75IN
WIND...60MPH
 
$$

Bak
3 follow-up statements
239 
WWUS53 KILX 020027
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
727 PM CDT SUN JUL 1 2018

ILC173-020115-
/O.CON.KILX.SV.W.0101.000000T0000Z-180702T0115Z/
Shelby-
727 PM CDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN SHELBY COUNTY...

At 726 PM CDT, a severe thunderstorm was located near Cowden, or 7
miles southwest of Shelbyville, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Shelbyville, Stewardson, Cowden, Tower Hill, Strasburg, Herrick,
Clarksburg, Sigel, Oconee, Trowbridge and Mode.

This includes Interstate 57 between mile markers 169 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8914 3935 8914 3935 8903 3937 8902
      3945 8847 3922 8847
TIME...MOT...LOC 0026Z 262DEG 20KT 3932 8888 

HAIL...<.75IN
WIND...60MPH
 
$$

Bak
799 
WWUS53 KILX 020040
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
740 PM CDT SUN JUL 1 2018

ILC173-020115-
/O.CON.KILX.SV.W.0101.000000T0000Z-180702T0115Z/
Shelby-
740 PM CDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN SHELBY COUNTY...

At 739 PM CDT, a severe thunderstorm was located near Shelbyville,
moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Shelbyville, Stewardson, Cowden, Tower Hill, Strasburg, Herrick,
Clarksburg, Sigel, Trowbridge and Mode.

This includes Interstate 57 between mile markers 169 and 172.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8907 3937 8902 3945 8847 3922 8847
TIME...MOT...LOC 0039Z 262DEG 20KT 3933 8878 

HAIL...<.75IN
WIND...60MPH
 
$$

Bak
112 
WWUS53 KILX 020107
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
807 PM CDT SUN JUL 1 2018

ILC173-020117-
/O.EXP.KILX.SV.W.0101.000000T0000Z-180702T0115Z/
Shelby-
807 PM CDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY COUNTY WILL
EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3922 8907 3937 8902 3945 8847 3922 8847
TIME...MOT...LOC 0107Z 262DEG 20KT 3935 8859 

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:48 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 1, 6:48 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
648 PM CDT Sun Jul 1 2018

.SHORT TERM...(This evening through Monday)
ISSUED AT 317 PM CDT Sun Jul 1 2018

Broken line of convection has developed along a pre-frontal
trough across the Illinois River Valley this afternoon. Individual
cells within the line are tracking northeastward, while the
overall line shifts slowly to the east. Based on radar timing
tools, it appears the storms will reach the I-55 corridor by
22z/5pm...then further east into east-central Illinois early this
evening. The atmosphere ahead of the line remains very unstable
characterized by SBCAPE values of around 5000J/kg. The mitigating
factor for widespread severe weather appears to be paltry mid-
level lapse rates and only very weak wind shear. Even still,
think a few of the stronger cells will be capable of producing
damaging wind gusts as the line progresses eastward. As a result,
Severe Thunderstorm Watch remains in effect for all locations
along/northwest of an Effingham to Marshall line through 8pm.
Storms will weaken as daytime instability wanes, so severe threat
further east/later into the evening is quite low. Will hang on to
slight chance PoPs east of I-55 through the overnight hours, with
dry conditions expected further west. The front will settle
southward to the I-70 corridor by Monday afternoon: however,
decreasing convergence along the boundary and weakening upper
support will prevent widespread storm development. Have therefore
only mentioned low chance PoPs across the SE KILX CWA Monday
afternoon. High temperatures will be slightly cooler than in
recent days...mainly in the middle to upper 80s.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 317 PM CDT Sun Jul 1 2018

Front will lift back northward on Tuesday, providing the focus for
scattered thunderstorms during peak heating. Will carry low chance
PoPs across much of the area accordingly. The boundary will
dissipate by Wednesday as the upper high re-establishes itself
across the region. Cannot rule out a stray thunderstorm Wednesday
afternoon, but think most locations will remain hot and dry with
temperatures climbing back into the lower 90s.

12z Jul 1 models all retrograde the upper high westward slightly
faster than previously forecast, allowing a weak cold front to
drop southward into Illinois late Thursday into Friday. Given good
agreement on the timing of the front, have introduced chance PoPs
along/north of I-72 Thursday afternoon...then south of I-72 on
Friday. Temperatures will remain hot in the lower 90s on
Thursday...then will drop back into the middle 80s by next weekend
as a cooler/less humid airmass arrives in the wake of the front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 648 PM CDT Sun Jul 1 2018

Broken line of convection has pushed east of the I-55 corridor
early this evening...with 2330z/630pm radar imagery showing strong
storms approaching KDEC. Based on radar trends, have included a
TEMPO group for thunder at both KDEC and KCMI through 02z. Once
the line shifts further east, the threat for additional convection
at the central Illinois terminals will come to an end this
evening. Skies will partially clear: however, some models are
suggesting the potential for low cloud development along/east of
I-55 overnight. Will keep that out of the forecast for now,
pending support from additional model runs or real-time satellite
observations. Forecast soundings show considerable drying at all
levels after 12z, resulting in mostly clear skies throughout the
day on Monday. Winds will initially be S/SW in the vicinity of an
approaching cold front this evening, then will veer to W/NW toward
midnight and to NE by Monday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for
ILZ029>031-036>038-040>057-061>063-066>068-071>073.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 1, 3:30 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Sun Jul 1 2018

ILZ027-028-021100-
Knox-Stark-
330 PM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There will be a slight chance for a thunderstorm late this
afternoon and evening. At this time, it appears the main severe
threat has shifted off to our east.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

The next best chance for showers and thunderstorms will be on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ILZ029>031-036>038-040>057-061>063-066-021100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Fulton-Logan-Macon-Marshall-Mason-McLean-Menard-
Morgan-Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-
Tazewell-Vermilion-Woodford-
330 PM CDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Dangerous heat and humidity will continue through early this
evening with heat index values of 100 to 105, which are then
forecast to lower into the 70s overnight.

Scattered thunderstorms will track east across central and east
central Illinois through early this evening. Locally damaging
wind gusts around 60 mph may occur with the stronger thunderstorms.

Minor flooding will continue on the Illinois River from Havana
downstream.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated to widely scattered thunderstorms will be possible over
portions of central and east central Illinois from Tuesday
through Friday.

Minor flooding will continue on the Illinois River from Havana
downstream the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will continue over most of the area into early
this evening.

ILZ067-068-071>073-021100-
Clay-Crawford-Jasper-Lawrence-Richland-
330 PM CDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Dangerous heat and humidity will continue for the rest of this
afternoon with peak heat index values of around 105 degrees.
Heat index values will slowly lower into the 70s overnight.

Scattered thunderstorms are expected across the area late this
afternoon and evening. Locally damaging wind gusts over 60 mph
and hail may occur with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated to scattered thunderstorms will be possible on a daily
basis from Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed over parts of southeast Illinois
between 4 and 9 p.m.

Smith

In the hours before

Local storm report, Jul 1, 6:07 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HEAVY RAIN       2 N MORTON              40.64N 89.47W
07/01/2018  M1.75 INCH       TAZEWELL           IL   BROADCAST MEDIA

0506 PM     HEAVY RAIN       EAST PEORIA             40.67N 89.55W
07/01/2018  M1.50 INCH       TAZEWELL           IL   BROADCAST MEDIA

0600 PM     HEAVY RAIN       EUREKA                  40.72N 89.28W
07/01/2018  M1.00 INCH       WOODFORD           IL   BROADCAST MEDIA

&&

JRP
Local storm report, Jul 1, 6:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
612 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       DELAVAN                 40.37N 89.54W
07/01/2018  M1.80 INCH       TAZEWELL           IL   BROADCAST MEDIA

0606 PM     HEAVY RAIN       4 W WASHINGTON          40.70N 89.51W
07/01/2018  M2.25 INCH       TAZEWELL           IL   BROADCAST MEDIA

            LOCATION OF REPORT IS SUNNYLAND.

&&

JRP
Local storm report, Jul 1, 6:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
624 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HEAVY RAIN       MOUNT PULASKI           40.01N 89.28W
07/01/2018  M1.47 INCH       LOGAN              IL   CO-OP OBSERVER

&&

JRP
Special weather statement, Jul 1, 6:54 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
654 PM CDT SUN JUL 1 2018

ILZ043-044-051-053-054-020100-
Sangamon-Macon-Piatt-De Witt-Moultrie-
654 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOULTRIE...PIATT...
SOUTHEASTERN DE WITT AND MACON COUNTIES UNTIL 800 PM CDT...

At 653 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Niantic to Argenta to 6 miles west of
Bethany. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Decatur, Monticello, Mount Zion, Forsyth, Maroa, Bement, Cerro Gordo,
Harristown, Bethany, Long Creek, Warrensburg, Blue Mound, Macon,
Lovington, Argenta, Oreana, Niantic, Dalton City, Hammond and De
Land.

This includes Interstate 72 between mile markers 125 and 173.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and east central Illinois.

LAT...LON 3972 8854 3958 8880 3966 8881 3966 8914
      3980 8914 3982 8918 3981 8922 3982 8924
      3980 8926 3981 8926 4006 8894 4020 8846
TIME...MOT...LOC 2353Z 227DEG 18KT 3988 8911 3997 8880 3963 8886

Bak
Special weather statement, Jul 1, 7:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
707 PM CDT SUN JUL 1 2018

ILZ052-054-061-020100-
Christian-Moultrie-Shelby-
707 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN...
SOUTHEASTERN MOULTRIE AND SOUTHERN SHELBY COUNTIES UNTIL 800 PM
CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tower Hill, or 10 miles southwest of Shelbyville, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Shelbyville, Pana, Windsor, Findlay, Tower Hill, Allenville,
Westervelt, Strasburg, Clarksburg, Gays, Oconee, Trowbridge, Wolf
Creek State Park and Eagle Creek State Park.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and east central Illinois.

LAT...LON 3935 8914 3942 8912 3959 8848 3930 8847
      3925 8914
TIME...MOT...LOC 0007Z 252DEG 25KT 3933 8897

Bak
Local storm report, Jul 1, 7:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
712 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     WAYNESVILLE             40.24N 89.12W
07/01/2018                   DE WITT            IL   PUBLIC

            LARGE TREE BROKEN

0535 PM     TSTM WND DMG     3 WNW BOODY             39.78N 89.11W
07/01/2018                   MACON              IL   BROADCAST MEDIA

            TWO POWER POLES LEANING

0650 PM     FLOOD            TAYLORVILLE             39.52N 89.26W
07/01/2018                   CHRISTIAN          IL   BROADCAST MEDIA

            STREET FLOODING IN THE CITY

0650 PM     HEAVY RAIN       WAYNESVILLE             40.24N 89.12W
07/01/2018  M1.80 INCH       DE WITT            IL   PUBLIC

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:07 PM CDTSpecial Weather StatementILXShelby53 min
Jul 1, 8:12 PM CDTSpecial Weather StatementILXColes, Cumberland, Douglas, Moultrie48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.